6-MP? Not for me…

Back in 2007 I was in the middle of roller coaster rides of flare ups followed by brief periods where things were going ok. I had recently been diagnosed with osteoperosis – softening of the bones. Osteoperosis is associated with ulcerative colitis among other things probably due to mal-absorption of minerals along with treatment with steroids. The Dr. advised me that he wasn’t going to give me any more steroids and recommended that I go on 6-MP. He said that he has had a lot of patients who have used it successfully. Although, I was currently tapering off steroids, we would start 6-MP because it can take several weeks to take affect. BTW, in case you did not know, 6-MP is an immunomodulator – that is, it suppresses your immune system so that your own immune cells will stop attacking the lining of your colon. So, I thought, well ok, if this works, then I can stop all this other stuff. The Dr. also informed me that I would need to come in for regular blood work to ensure this stuff wasn’t destroying my liver. So, I got my prescription filled and started taking it. For the first two weeks, everything seemed fine. Suddenly, I began having a sore throat and fever. Coincidentally, two of my children had strep throat so I figured that I must have caught that so I went to my regular GP and got checked – negative but he gave me anti biotics just in case since my kids had positive cases and I was on this immune suppressor. Meanwhile, in the morning, I would feel a little better but by the afternoons, I was spiking a fever and feeling weak. Every day the fever was getting higher until one day it was over 104 so my wife is freaking out and making me get in a cool tub. She’s calling my GI specialist and finally he said to stop taking it. Well, after a couple of days I got better so the Dr and I talked about it and we decided to stay off 6-MP for two weeks and make sure no one at the house is sick and we’ll try it again. Two weeks later, upon re-challenging with a single dose, I was sick again 6 hours after taking the pill – this time, in addition to the high fever, I also had bad joint pain. So, my advice to anyone who is thinking of going on this drug, do a little bit of research first and then weigh the cost/benefit. if you google it, you’ll see that there’s all kinds of heinous side effects and if you’re unlucky like I was, it can also make you very ill. Now when I go to the doctor and get asked if I have any allergies – I make sure 6-MP is on that list.




Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

6-MP, drugs, fever, joint pain, side effects, steroids, UC, Ulcerative, ulcerative colitis

One Response to 6-MP? Not for me…

  1. Ted W October 23, 2014 at 8:05 am #

    I just had the exact same experience. 15mg prednisone for 6 months…started 6mp. 8 days into 6mp started waking up with fevers, 101F then 101.5F, then 102.4F. I also had extreme joint pain in my knees. Doc said to stop 6mp. Next morning 98.6F. Still sore knees (first time in my life) but has been going away slowly. Will report more later. Sorry we had to go thru that. Some ppls biochemistry just dont like it.

Leave a Reply